Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 18, 2017, 1:39 AM EDT for 6 counties in Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2017, 1:39 AM EDT (05:39 UTC)
- Expired
- Jun 18, 2017, 2:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 102 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:46 AM EDT | TSTM WND GST 65 | Fairmount, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 11:53 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS53 KIWX 180539
SVRIWX
INC001-009-053-069-075-179-180630-
/O.NEW.KIWX.SV.W.0083.170618T0539Z-170618T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
139 AM EDT SUN JUN 18 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Grant County in central Indiana...
Blackford County in east central Indiana...
Southern Huntington County in northeastern Indiana...
Southern Wells County in northeastern Indiana...
Southern Adams County in northeastern Indiana...
Jay County in east central Indiana...
* Until 230 AM EDT
* At 139 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northeast of La Fontaine to near Gas City to
near Fairmount, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marion, Bluffton, Portland, Hartford City, Gas City, Berne, Upland,
Fairmount, Dunkirk, Montpelier, Jonesboro, Redkey, Geneva, Van
Buren, Pennville, Matthews, Westchester, Center, Warren and
Nottingham.
This includes Interstate 69 in Indiana between mile markers 252 and
278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4031 8522 4038 8522 4038 8580 4054 8566
4064 8564 4073 8564 4073 8480 4031 8480
TIME...MOT...LOC 0539Z 276DEG 41KT 4072 8559 4053 8557 4038 8570
HAIL...<.75IN
WIND...60MPH
$$
NWS2 follow-up statements
942
WWUS53 KIWX 180600
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
200 AM EDT SUN JUN 18 2017
INC069-180609-
/O.CAN.KIWX.SV.W.0083.000000T0000Z-170618T0630Z/
Huntington IN-
200 AM EDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUNTINGTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 AM EDT for
central Indiana.
LAT...LON 4031 8522 4038 8522 4038 8548 4065 8547
4065 8534 4069 8533 4073 8480 4031 8480
TIME...MOT...LOC 0559Z 275DEG 41KT 4067 8542 4051 8528 4036 8541
$$
INC001-009-053-075-179-180630-
/O.CON.KIWX.SV.W.0083.000000T0000Z-170618T0630Z/
Grant IN-Blackford IN-Wells IN-Adams IN-Jay IN-
200 AM EDT SUN JUN 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR EASTERN GRANT...BLACKFORD...SOUTHERN WELLS...SOUTHERN ADAMS AND
JAY COUNTIES...
At 159 AM EDT, severe thunderstorms were located along a line
extending from near Van Buren to near Montpelier to near Matthews,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Portland, Hartford City, Berne, Dunkirk, Montpelier, Redkey, Geneva,
Pennville, Westchester, Center, Nottingham, Bryant, Shamrock Lakes,
Poneto, Salamonia, Vera Cruz, Mcnatts, Trinity, Wellsburg and Brice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4031 8522 4038 8522 4038 8548 4065 8547
4065 8534 4069 8533 4073 8480 4031 8480
TIME...MOT...LOC 0559Z 275DEG 41KT 4067 8542 4051 8528 4036 8541
HAIL...<.75IN
WIND...60MPH
$$
NWS515
WWUS53 KIWX 180630
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
230 AM EDT SUN JUN 18 2017
INC001-009-053-075-179-180638-
/O.EXP.KIWX.SV.W.0083.000000T0000Z-170618T0630Z/
Grant IN-Blackford IN-Wells IN-Adams IN-Jay IN-
230 AM EDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT...BLACKFORD...
SOUTHERN WELLS...SOUTHERN ADAMS AND JAY COUNTIES WILL EXPIRE AT 230
AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 50 mph are still possible...especially over Jay
county through 300 am EDT. Locally heavy rain is still possible with
these thunderstorms as well.
LAT...LON 4031 8522 4038 8522 4038 8548 4065 8547
4065 8534 4069 8533 4073 8480 4031 8480
TIME...MOT...LOC 0628Z 273DEG 37KT 4061 8503 4047 8491 4034 8501
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:31 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 8:31 PM EDT, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 831 PM EDT Sat Jun 17 2017 .SYNOPSIS... Issued at 347 PM EDT Sat Jun 17 2017 Warm and humid airmass will remain in place across the area into Sunday, allowing for favorable conditions for showers and thunderstorms. Some of the storms may reach severe limits later this evening into the overnight hours. A cold front will move through by Sunday night and bring cooler and less humid air to the area into mid week. && .UPDATE... Issued at 828 PM EDT Sat Jun 17 2017 Just minor adjustments to earlier fcst grids this eve. Focus remains on severe potential overnight. Sct sub-svr storms along wk boundaries over nwrn portions of the cwa this eve with showers associated with vort max movg through the east. Upstream, stronger convection over nwrn IL appears to be organizing into a line. Latest HRRR/RAP suggests this line will sweep east across our cwa late this eve and overnight as stronger 0-6km shear pushes east. Moderate instability around (1500j/kg) fcst across wrn portion of the area as the line moves in with less instability to the east. So, still appears svr storms psbl with damaging winds the main threat. Perhaps a bit lower threat in the east, but given the strong shear moving in, storms may transition to a well organized line/bow by the time they reach the east, so not discounting damaging wind threat there either. && .SHORT TERM...(This Evening through Sunday) Issued at 347 PM EDT Sat Jun 17 2017 Very difficult forecast with models offering only limited help as combinations of a handful of boundaries, MCVs and periodic cloud cover all confusing models. MCV tracked from N Illinois into Lower Michigan along a warm front allowing for some showers and storms to form there. Area has been high and dry through the day as subsidence was holding strong with little more than some low topped cu near the lake shore area where differential thermal boundary appears to reside. Boundary appears to exist from northern Illinois back into SE Iowa where cu development was picking up and some initiation was under way in a weakly capped and unstable environment (per 18Z DVN/ILX soundings) with around 2000 j/kg of SBCAPE (lower than many models are depicting). Few showers now forming NW of Indy working NE on edge of what could be increasing theta E and weakening cap across the area. Therefore despite model suggestions of little/no chance for precip, lowered pops somewhat but still maintained slgt chc /chc pops into early evening before main show tries to take place to the west. Leading edge of upper level trough was entering western Iowa bringing increasing height falls and dynamics which should help coverage and intensity of storms increase. However, confidence in impacts to the east remain low as majority of CAMs have shown at best scattered showers/storms with some not even bringing any precip in. New 18Z HRRR however may be trying to trend back to more a broken line entering around/after 4z. General consensus was to drop any categorical pops in place but hold with likely with a delay in arrival as well as departure. Storms should enter at least 1000-2000 j/kg of SBCAPE and increasing unidirectional shear to allow some continued organization if they can maintain themselves. While somewhat reluctant, did maintain severe wording in the grids with damaging winds again the main threat. Greatest wind threat appears to be well SW of the area where better EML will exist. Forecast will likely undergo further updates as convective trends take shape. SWOMCD just issued to our immediate west. Front will be slow to exit on Sunday with pops lingering into the east areas into the afternoon. Convection may wane but refire again as heating takes place in at least a moderately unstable airmass. SPC Day 2 outlook expanded marginal risk back to the west a touch which appears reasonable. && .LONG TERM...(Sunday Night through Saturday) Issued at 347 PM EDT Sat Jun 17 2017 Only minor changes to long term with main focus on convective potential into tonight. Cold front should be generally clear of the forecast area by late Sunday night with cooler and less humid conditions settling in for a few days. Weak disturbances will rotate around the upper low resulting in a few chances for mainly diurnal showers/few storms given cold air aloft. Upper level heights will begin to increase by mid week and allow more of an upward trends in temps. Chances for precip will still linger along the front as it works north. Highs will climb back to more normal levels with humidity level increasing. Pattern will remain somewhat unsettled as wave train continues with said frontal boundary likely to wobble north and south. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 633 PM EDT Sat Jun 17 2017 Wk vort max over central IN causing sct shra lifting into nern IN which should impact FWA early in the period with potentially brief heavy ra and mvfr vsby. Shra/TS also has developed along a a sfc boundary oriented parallel to mean flow from sw MI into nw IN which will prbly impact SBN early this eve. Again, brief mvfr conditions psbl as shra move through. Latest HRRR suggests more robust convection along cdfnt over ern IA will move east across nrn IN overnight, psbly accompanied by strong/gusty winds and brief low flight conditions. MVFR strato cu expected in vcnty of the cdfnt as it moves through Sunday morning, mixing out to vfr with gusty west winds in the aftn. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...JT SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...JT Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 17, 9:46 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 946 PM EDT Sat Jun 17 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-190200- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 946 PM EDT Sat Jun 17 2017 /846 PM CDT Sat Jun 17 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Thunderstorms are likely to spread from west to east across our area overnight. Some of the storms may be severe with damaging winds the main threat. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely along and east of I69 Sunday morning. Severe storms are not expected. There is a chance of thunderstorms Tuesday and Tuesday night and again Thursday and Thursday night. It remains too early to determine if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-190200- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 946 PM EDT Sat Jun 17 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight Thunderstorms are likely. Some of the storms may be severe with strong wind gusts possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms Tuesday and Tuesday night and again Thursday and Thursday night. It remains too early to determine if any storms will be severe. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jun 17, 8:58 PM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
858 PM EDT SAT JUN 17 2017
MIZ078-079-180130-
St. Joseph-Cass-
858 PM EDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES...
At 857 PM EDT, a strong thunderstorm was located over Marcellus, or
12 miles west of Three Rivers, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Marcellus, Flowerfield, Moore Park, Fishers Lake, Howardsville and
Wakelee.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4198 8547 4196 8592 4205 8593 4207 8588
4207 8550
TIME...MOT...LOC 0057Z 255DEG 20KT 4201 8585
NWSSpecial weather statement, Jun 17, 9:36 PM EDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 936 PM EDT SAT JUN 17 2017 MIZ079-180200- St. Joseph- 936 PM EDT SAT JUN 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH COUNTY... At 935 PM EDT, a strong thunderstorm was located 5 miles north of Three Rivers, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Flowerfield, Leonidas, Mendon and Moore Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4198 8529 4201 8567 4207 8566 4207 8529 TIME...MOT...LOC 0135Z 262DEG 19KT 4203 8559 NWS
Special weather statement, Jun 18, 12:27 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1227 AM EDT SUN JUN 18 2017
INZ022-180500-
Cass-
1227 AM EDT SUN JUN 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS COUNTY...
At 1227 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Royal Center to near Delphi.
Movement was east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Logansport, Walton, Royal Center, Lincoln, Galveston, Onward,
Clymers, Deacon, New Waverly, Hoover, Adamsboro, Lake Cicott and
Anoka.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4056 8637 4069 8637 4069 8652 4074 8653
4074 8658 4087 8658 4082 8617 4072 8617
4056 8620
TIME...MOT...LOC 0427Z 265DEG 37KT 4080 8655 4054 8669
NWSLocal storm report, Jun 18, 12:38 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 AM EDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND DMG 1 N WOLCOTT 40.77N 87.04W
06/18/2017 WHITE IN TRAINED SPOTTER
TREE DOWN AND SOME DOWNED LIMBS. FUNNEL
CLOUD ALSO SPOTTED BUT NEVER TOUCHED DOWN.
&&
GHSpecial weather statement, Jun 18, 1:00 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
100 AM EDT SUN JUN 18 2017
INZ022>024-180530-
Wabash-Miami-Cass-
100 AM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WABASH...
SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...
At 1259 AM EDT, a strong thunderstorm was located over Walton, or
near Grissom Afb, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Lincoln, Wells,
Galveston, Miami, Converse, Amboy, Onward, Bennetts Switch, Deacon,
New Waverly, Santa Fe, Wawpecong, Peoria, Nead and Anoka.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 8637 4078 8636 4075 8582 4065 8583
4065 8586 4057 8586 4056 8636
TIME...MOT...LOC 0459Z 283DEG 40KT 4068 8626
NWSSpecial weather statement, Jun 18, 1:25 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
125 AM EDT SUN JUN 18 2017
INZ024>026-032-033-180600-
Wabash-Huntington-Blackford-Wells-Grant-
125 AM EDT SUN JUN 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WABASH...
GRANT...BLACKFORD...SOUTHERN HUNTINGTON AND SOUTHERN WELLS
COUNTIES...
At 124 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near La Fontaine to near Windfall City.
Movement was east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Marion, Bluffton, Hartford City, Gas City, Upland, Fairmount,
Montpelier, Jonesboro, Sweetser, Swayzee, La Fontaine, Van Buren,
Matthews, Sims, Converse, Warren, Lancaster, Nottingham, Fowlerton
and Shamrock Lakes.
This includes Interstate 69 in Indiana between mile markers 252 and
282.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 8586 4078 8576 4077 8507 4073 8507
4057 8514 4057 8520 4042 8521 4038 8523
4038 8586
TIME...MOT...LOC 0524Z 278DEG 39KT 4071 8571 4039 8585
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:40 PM EDT | Severe Thunderstorm Warning | IWX | White | 50 min |
| Jun 18, 12:27 AM EDT | Special Weather Statement | IWX | Cass | 33 min |
| Jun 18, 1:00 AM EDT | Special Weather Statement | IWX | Cass | 30 min |
| Jun 18, 1:25 AM EDT | Special Weather Statement | IWX | Blackford, Grant, Wells | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.